North Carolina, 2016

Damaging Winds in North Carolina, July 30, 2016

July 30, 2016 · NWS RAH · 3 events in 1 county or zone

An Isolated supercell tracked across northern portions of central NC as a disturbance aloft tracked across the area and interacted with seasonable strong mid level flow and modest instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An Isolated supercell tracked across northern portions of central NC as a disturbance aloft tracked across the area and interacted with seasonable strong mid level flow and modest instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 30, 1:50 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 1:50 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
250 PM EDT SAT JUL 30 2016

.SYNOPSIS...
Hot temperatures and scattered afternoon and evening showers and
thunderstorms will persist through the rest of the weekend and into
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 PM Saturday...

Scattered showers and tstms have developed as expected across
central NC, invof of the Piedmont trough, and to our west over and
just east of the mountains.  Aloft, sw flow persists across our area
on the east side of a broad trough centered over the Ohio and
Mississippi valleys.  For the rest of this afternoon into this
evening, the aforementioned showers and tstms will move east across
our cwa, but given the scattered nature, not all locations will see
rain, so for now will keep pops capped at 50%, implying the
scattered coverage. As for tstm intensity, latest mesoanalysis shows
plenty of instability, esp from the US-1 corridor eastward, but
shear is pretty weak, so look for mostly pulse storms, with perhaps
some modest clustering north and northeast of Raleigh where the
effective shear is the highest in our cwa. Given the instability, an
isolated severe cell (wind or hail the main threats) can't be ruled
out, but given the weak shear, any severe cells won't remain severe
very long.  Again, the best chance for a strong or severe cells will
be north and northeast of Raleigh closer to the better shear.

Look for shower/tstm activity to wind down around midnight, with the
remainder of the night partly cloudy. With little or no pattern or
airmass change, will lean toward persistence for temps.  Low's
tonight in the mid 70s.

&&

.SHORT TERM /Sunday through Sunday night/...
As of 250 PM Saturday...

Sunday will start off much like today, with pc skies and isolated
showers or sprinkles perhaps lingering on old outflow boundaries.
Like today, isolated-to-scattered showers and tstms are expected to
develop invof of the Piedmont trough during the early-to-mid
afternoon.  Then during the early evening, guidance is suggesting
that a broken band of thunderstorms, first having formed over the
mountains, will move east across our cwa.  This band of tstms may
have a little better coverage since it will be supported by a
shortwave embedded in the sw flow. That shortwave is currently
moving across the central plains.  Despite this upper support, 0-6km
shear is still progged to be aob 25 kt. So once again, most storms
should remain below severe limits, but an isolated severe cell
or two still can't be ruled out given the instability.

Speaking of instability, temps and dew points on Sunday will be
similar to today, given that the airmass will have changed little.
However, with slightly increased shower/tstm coverage, our
confidence of hitting heat advisory criteria in our eastern counties
is not particularly high. For now, will forecast highs in the lower
90s and heat indices around 100.  Nevertheless, it will still be
uncomfortably hot, so folks need to continue exercising the heat
precautions that we've been advertising.

&&

.LONG TERM /Monday through Saturday/...
As of 245 PM Saturday...

Relatively flat upper level trough will extend from New England into
the Carolinas at the beginning of the week. Perturbations rounding
the base of this trough will interact with available moisture
(precip water values hovering around 2 inches Mon and Tues) and
instability to trigger scattered convection. The bulk of the
convection will occur during the afternoon-early evening hours and
concentrated along a sw-ne orientated surface trough bisecting our
region.

An upper level ridge centered over the lower MS Valley/southern
plains is projected to amplify northward in response to an upper
level low crossing the Pacific NW. This should lead to building
heights over central NC the later half of the work week, leading to
a decreasing chance for afternoon/evening convection.

High temperatures early in the week will average close to normal due
to anticipated cloud and convection coverage. High temperatures will
likely return to above normal levels later in the week as the upper
level ridge exerts its influence on our weather.

&&

.AVIATION /18Z Saturday through Thursday/...
As of 250 PM Saturday...

24-Hour TAF period: Through 31/04z, scattered showers and
thunderstorms will locally reduce cigs and vsbys to mvfr or ifr
category. Outside of thunderstorms, look for VFR conditions and
winds generally from the w-sw 10-15kt. Higher/variable gusts near
tstms.  After 31/04z until 31/12z, look for mostly VFR conditions
with light s-sw wind.

From 12z Sunday and beyond:  similar conditions Sunday-Tuesday with
scattered afternoon/evening tstms and associated reduced flight
conditions. Patchy morning fog possible as well. During the mid-week
period, we may see decreased daily shower/tstm chances as slightly
drier air moves in the from the north.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for NCZ028-043-078-085-086-
088-089.

&&

SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...WSS
AVIATION...np
Hazardous weather outlook, Jul 30, 11:26 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1226 PM EDT SAT JUL 30 2016

NCZ007>011-021>027-038>042-073>077-083-084-310930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-
STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-
1226 PM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING.
WIND GUSTS TO 40 OR 50 MPH... FREQUENT LIGHTNING... AND TORRENTIAL
DOWNPOURS ARE THE MAIN HAZARDS EXPECTED.

IN ADDITION... USE CAUTION WHILE OUTSIDE THIS AFTERNOON AS HEAT
INDICES WILL REACH BETWEEN 98 AND 103 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND
EVENING. WIND GUSTS TO 40 OR 50 MPH AND FREQUENT LIGHTNING WILL
BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ028-043-078-085-086-088-089-310930-
EDGECOMBE-WILSON-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1226 PM EDT SAT JUL 30 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT INDEX VALUES THROUGH EARLY EVENING WILL VARY BETWEEN 105 AND
109 DEGREES. EXPOSURE TO THESE CONDITIONS WILL LEAD TO THE INCREAE
RISK OF HEAT ILLNESSES.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING.
WIND GUSTS TO 40 OR 50 MPH... FREQUENT LIGHTNING... AND TORRENTIAL
DOWNPOURS ARE THE MAIN HAZARDS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND
EVENING. WIND GUSTS TO 40 OR 50 MPH AND FREQUENT LIGHTNING WILL
BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 12:02 PM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
102 PM EDT SAT JUL 30 2016

NCZ043-078-301730-
WILSON   NC-WAYNE   NC-
102 PM EDT SAT JUL 30 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN WILSON
AND NORTHEASTERN WAYNE COUNTIES UNTIL 130 PM EDT...

AT 101 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOLDSBORO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. SEYMOUR
JOHNSTON AIR BASE RECENTLY REPORTED A GUSTS CLOSE TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...WALNUT CREEK...STANTONSBURG...EUREKA...ELROY...
CLIFFS OF THE NEUSE STATE PARK AND MAR-MAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS... AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3557 7782 3543 7783 3540 7780 3538 7780
      3534 7782 3528 7783 3524 7789 3536 7805
      3572 7770 3568 7766
TIME...MOT...LOC 1701Z 224DEG 18KT 3536 7791

WSS
Special weather statement, Jul 30, 12:07 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
107 PM EDT SAT JUL 30 2016

NCZ074-075-084-301745-
RICHMOND   NC-MOORE   NC-MONTGOMERY   NC-
107 PM EDT SAT JUL 30 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
RICHMOND...SOUTHWESTERN MOORE AND SOUTHEASTERN MONTGOMERY COUNTIES
UNTIL 145 PM EDT...

AT 106 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF ROCKINGHAM...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...CARTHAGE...PINEHURST...ABERDEEN...HOFFMAN...
WHISPERING PINES...PINEBLUFF...ELLERBE...FOXFIRE AND TAYLORTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3497 7980 3515 7988 3537 7938 3519 7929
      3516 7933 3507 7943
TIME...MOT...LOC 1706Z 247DEG 24KT 3510 7976

WSS
Special weather statement, Jul 30, 1:41 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT SAT JUL 30 2016

NCZ010-301915-
WARREN   NC-
241 PM EDT SAT JUL 30 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WARREN COUNTY UNTIL
315 PM EDT...

AT 240 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORLINA...OR NEAR WARRENTON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARRENTON...NORLINA...LITTLETON...MACON...LAKE GASTON...
SOUTHPOINTE AND MORNINGSTAR MARINAS...DREWRY...
WISE AND JOHN H KERR RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. SEEK HARBOR IMMEDIATELY AND
FIND SAFE SHELTER IN A NEARBY BUILDING OR VEHICLE.

&&

LAT...LON 3654 7790 3644 7791 3644 7792 3638 7791
      3637 7792 3633 7828 3654 7832 3655 7829
TIME...MOT...LOC 1840Z 257DEG 25KT 3645 7817

10
Special weather statement, Jul 30, 4:31 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT SAT JUL 30 2016

NCZ009-010-026-302215-
WARREN   NC-VANCE   NC-FRANKLIN   NC-
531 PM EDT SAT JUL 30 2016

...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN WARREN...SOUTHERN VANCE... AND NORTHERN FRANKLIN
COUNTIES UNTIL 615 PM EDT...

AT 530 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS NEAR KITTRELL...OR 7 MILES NORTH OF LOUISBURG...
MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...LOUISBURG...CENTERVILLE...INGLESIDE AND GILLBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3616 7846 3631 7839 3626 7798 3604 7812
TIME...MOT...LOC 2130Z 283DEG 12KT 3621 7835

GIH

The radar

The Raleigh/Durham radar (KRAX), 99 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 30, 5:41 PM EST
Where
Warren County, 1.13 mi SW of Paschall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.521, -78.187

Two large pecan trees were blown over onto a house and truck on Mac Powell Road.

Thunderstorm Wind, Warren

When
July 30, 5:45 PM EST
Where
Warren County, 0.58 mi ENE of Paschall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.533, -78.160

Trees fell on a small storage building and destroyed it on Felts Road.

Thunderstorm Wind, Warren

When
July 30, 5:50 PM EST
Where
Warren County, 2.65 mi WSW of Paschall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.519, -78.216

Trees were reported down on Rooker Dairy Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651533, 651536, 651535.